Total Creatine Kinase Serum Dangers

Question

Asked by Ann Marie

Total Creatine Kinase Serum Dangers

My husband had a Total Creatine Kinase Serum test result of 463 U/L. He was taking Caduet and has stopped on the advise of his doctor. My question is how bad is 463 U/L and what can this do to him? Thank you.

Answer

Ann Marie,

Thanks for your question.

Creatine Kinase (CPK or Cratine Phosphokinase) is a muscle enzyme released by muscles during normal metabolism. When there is muscle damage, this value can increase to dramatic levels. Some medications, such as statin type cholesterol lowering drugs, can adversely affect muscles in some individuals causing an elevation of the CPK level.

Caduet is a combination medication composed of a calcium channel blocker called Norvasc (amlodipine) and a statin medication called Lipitor (atorvostatin). The Norvasc lowers blood pressure, while the Lipitor lowers cholesterol. A known side effect of statins is an adverse effect on muscles, which can cause a rise in the level of CPK in the blood stream. In most cases, this is entirely reversible with the cessation of the medication.

Your husband's level of 463 is moderately elevated, but not in a range that should cause any permanent problems. The problem seen with extremely high levels of CPK (1000's) is kidney damage. The muscle protein, myoglobin, gets caught in the filtering portion of the kidneys and can lead to long term damage of the kidneys. Again, the level of 463 is not high enough to cause a problem and should return to normal within a couple of weeks. Be sure that his physician continues to monitor the CPK level, as well as checking your husband's kidney function (other routine blood work).

I hope this has been helpful.

Martin Cane, M.D.